Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2018, 3:10 PM CDT for Chilton County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:10 PM CDT (20:10 UTC)
- Expired
- Aug 9, 2018, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WWUS84 KBMX 092010
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
310 PM CDT THU AUG 9 2018
ALZ034-035-041-092045-
Chilton AL-Autauga AL-Bibb AL-
310 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA...
SOUTHWESTERN CHILTON AND SOUTHEASTERN BIBB COUNTIES UNTIL 345 PM
CDT...
At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawley to near Parnell. Movement was
southeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Thorsby, Maplesville, Plecher, Lawley, Talladega National Forest,
Chilton County Motor Sports Park, Parnell, Randolph, Stanton and
Isabella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3265 8691 3266 8692 3266 8694 3269 8702
3284 8702 3284 8703 3294 8702 3292 8672
3260 8675
TIME...MOT...LOC 2010Z 296DEG 17KT 3292 8694 3269 8696
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:22 PM CDT, 48 minutes earlier.
Area forecast discussion, Aug 9, 2:22 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 222 PM CDT Thu Aug 9 2018 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... A mid level disturbance is moving into northwest Georgia and eastern Tennessee with most of the heavier shower and thunderstorm activity now to our northeast. We continue to monitor scattered showers and thunderstorms across our east-central counties that extend southwest into our southwest counties. Heavy rainfall, gusty winds and frequent lightning strikes remain the primary concerns from the heavier activity this afternoon and evening. The 12Z BMX sounding modified for a high of 88 degrees yields around 3,000 J/kg of surface-based CAPE and downdraft CAPE values are around 800 J/kg. The profile is relatively moist from the surface to around 550 mb and yields a precipitable water value around 1.88 inches. The higher moisture content in the lower half of the profile helps to keep the wet microburst risk in the low category, however, like previous days, wet microbursts can not be ruled out. Upper-level dynamics remain weak which is typical for this time of year and will discourage convection from becoming more organized and more persistent through time. The area remains between higher pressure to the southeast and lower pressure to the northwest with a stationary front extending from eastern Texas northeast into southern Illinois with a well- defined closed low via multiple moisture channel imagery over southeast Nebraska and northeast Oklahoma. 05 Previous short-term discussion: Made some adjustments to POPs and temperatures, based on the area of convection that has moved into the northwest portion of the CWA. Not a lot of lightning currently associated with this area of rain, but will probably see some growth in intensity as morning transitions to afternoon. In addition to that activity, the seabreeze is off to an early start, and would expect its northward surge to increase rain chances in our southern counties by noon (if not sooner) as well. /61/ Previous short-term discussion:Today and Tonight. Overnight observations continues to show an upper-level trough to our north, with another upstream shortwave situated over KS/MO. It appears this H3 disturbance will cut off from primary flow and become a small/weak ULL, gradually working its way southeastward towards Arkansas during afternoon as the primary longwave trough begins to exit the region along the East Coast. A mid-level vort max was analyzed near the AR/MO border and will move eastward, providing PVA as an additional trigger for downstream thunderstorm development. At the surface, a diffuse frontal boundary should continue to meander from Arkansas and extend up through the Ohio Valley. It should also gradually move east/southeast and nudge an axis of higher moisture content into the forecast area today. Yesterday's 00Z sounding revealed a 1.95" PW, indicative of the deepening moisture downstream of these primary synoptic features. Thunderstorm activity remained active overnight in AR and was beginning to move in to northern Mississippi. Given the approaching mid/upper-level support to our west, and any outflow from remnant convective activity, we will see thunderstorm development occur primarily north and east of the I-20/I-59 corridor. Generally expecting storms to move easterly with a little better westerly H5 flow today. Boundary layer thermodynamics remain plentiful as SBCAPE values increase to the 2,000-3,000 J/kg range during peak diurnal heating, though wind shear parameters/mid-level lapse rates remain low. Given the nature of the atmosphere, scattered to numerous showers and thunderstorms will encompass most of central Alabama today, though not expecting severe weather. That is not to say some storms won't be strong enough to produce strong/gusty winds in multicell clustering, as well as bringing heavy rainfall and the possibility of small hail as we saw yesterday. Highs will generally reach the upper 80s/lower 90s and will depend on timing of precip/cloud cover. 40/Sizemore .LONG TERM... Friday through Tuesday. A somewhat vigorous and well-organized shortwave will pass through the Tennessee Valley on Friday, an occurrence that has been oddly common this summer. The shortwave should be located in North MS Friday morning, with a mid-level dry slot entering Northwest AL. This is also where a surface to 700mb front should exist and provide a focus for thunderstorm development in a band just to the northwest of I-59. Unidirectional 0-6km shear of 20-25kt suggests a potential for strong to perhaps marginally severe wind gusts if storms become organized. This potential will not be mentioned in the HWO at this time, but it may need to be added later today or on Friday morning. Models are now in good agreement for Saturday and indicate stronger subsidence with the passage of the shortwave trough. Rain chances have been reduced significantly and may need to be adjusted downward again in future forecasts. Higher rain chances may return on Sunday and Monday as PWAT values rebound with the development of a trough extending from the Ohio Valley southward into Alabama. Rain chances could decrease again on Tuesday and Wednesday if the trough progresses eastward as indicated by model guidance. 87/Grantham && .AVIATION... 18Z TAF Discussion.. Showers and thunderstorms already forming along and out ahead of a mid-level disturbance that is moving through Central Alabama. Frequent lightning and gusty winds are possible with these storms. Due to higher moisture in the lower levels, wet microburst activity is limited but cannot be ruled out. Most activity is expected to diminish this evening with the loss of peak heating. VCTS for all terminals continues until around 00Z for any lingering activity. Some guidance has suggested fog development for a few of the terminals in the morning hours however confidence is low at this time. 07 && .FIRE WEATHER... High relative humidity values will continue. Relatively high rain chances are expected through Friday with much lower chances on Saturday. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 85 70 89 70 / 40 50 20 20 10 Anniston 71 85 70 90 70 / 30 60 30 20 10 Birmingham 72 86 71 90 72 / 40 50 20 20 10 Tuscaloosa 73 89 72 92 72 / 40 50 30 20 10 Calera 71 86 71 89 71 / 30 60 40 20 10 Auburn 72 87 71 87 71 / 40 60 40 20 10 Montgomery 74 90 73 91 73 / 30 60 40 20 20 Troy 73 89 72 90 72 / 40 60 40 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 9, 4:38 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 438 AM CDT Thu Aug 9 2018 ALZ011>015-017>050-101245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 438 AM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Aug 9, 1:56 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 2 NNW GAYLESVILLE 34.30N 85.58W
08/09/2018 CHEROKEE AL EMERGENCY MNGR
TREE BLOCKING ROAD AT HWY 35 AND COUNTY RD
114 NEAR GAYLESVILLE. WINDS LIKELY BELOW
SEVERE CRITERIA.
&&
MWSpecial weather statement, Aug 9, 2:14 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Birmingham AL 214 PM CDT THU AUG 9 2018 ALZ033-034-091945- Bibb AL-Perry AL- 214 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PERRY AND SOUTHWESTERN BIBB COUNTIES UNTIL 245 PM CDT... At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near Mertz, or 9 miles west of Brent, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brent, Centreville, West Centreville, Mertz and Bibb County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3287 8740 3298 8737 3299 8707 3277 8713 TIME...MOT...LOC 1914Z 281DEG 18KT 3291 8732 05
Special weather statement, Aug 9, 2:29 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
229 PM CDT THU AUG 9 2018
ALZ021-028-029-092000-
Clay AL-Randolph AL-Cleburne AL-
229 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN CLEBURNE
AND EAST CENTRAL CLAY COUNTIES UNTIL 300 PM CDT...
At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ranburne to near Malone. Movement was east
at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Roanoke, Wedowee, Lake Wedowee, Wadley, Ranburne, Woodland, Malone,
Morrison Cross Roads, Crystal Lake, Graham, Dickert, Newell,
Cragford, R.L. Harris Dam, Ofelia, Napoleon, Tennant, Big Springs,
Mellow Valley and Rock Stand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 8541 3311 8557 3319 8576 3359 8533
3325 8526
TIME...MOT...LOC 1929Z 284DEG 12KT 3354 8531 3323 8563
05Special weather statement, Aug 9, 2:41 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Birmingham AL 241 PM CDT THU AUG 9 2018 ALZ033>035-092015- Chilton AL-Bibb AL-Perry AL- 241 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHILTON... NORTHEASTERN PERRY AND SOUTHEASTERN BIBB COUNTIES UNTIL 315 PM CDT... At 241 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from West Centreville to 6 miles southeast of Harrisburg. Movement was east at 20 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Brent, Centreville, Lawley, Talladega National Forest, West Centreville, Oakmulgee, Trio and Bibb County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3298 8722 3296 8692 3275 8693 3281 8721 TIME...MOT...LOC 1941Z 278DEG 18KT 3294 8715 3281 8715 05
Special weather statement, Aug 9, 2:56 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
256 PM CDT THU AUG 9 2018
ALZ028-029-037-038-092030-
Tallapoosa AL-Clay AL-Randolph AL-Chambers AL-
256 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH...NORTHERN
TALLAPOOSA...NORTHWESTERN CHAMBERS AND SOUTHEASTERN CLAY COUNTIES
UNTIL 330 PM CDT...
At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crystal Lake to Corinth to near Goldville
to Alexander City. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Alexander City, Roanoke, Dadeville, Wedowee, Jacksons' Gap, New Site,
Wadley, Goldville, Malone, Abanda, Welch, Trammel Crossroads,
Hillabee Creek, Crystal Lake, Penton, Sparkling Springs, Northern
Lake Martin, Daviston, Dickert and R.L. Harris Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8571 3296 8601 3298 8601 3321 8586
3331 8540 3328 8526 3314 8524
TIME...MOT...LOC 1956Z 275DEG 21KT 3324 8538 3316 8554 3315 8576 3295
8592
05Special weather statement, Aug 9, 3:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
310 PM CDT THU AUG 9 2018
ALZ034-035-041-092045-
Chilton AL-Autauga AL-Bibb AL-
310 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA...
SOUTHWESTERN CHILTON AND SOUTHEASTERN BIBB COUNTIES UNTIL 345 PM
CDT...
At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawley to near Parnell. Movement was
southeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Thorsby, Maplesville, Plecher, Lawley, Talladega National Forest,
Chilton County Motor Sports Park, Parnell, Randolph, Stanton and
Isabella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3265 8691 3266 8692 3266 8694 3269 8702
3284 8702 3284 8703 3294 8702 3292 8672
3260 8675
TIME...MOT...LOC 2010Z 296DEG 17KT 3292 8694 3269 8696
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:13 PM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Aug 8, 7:16 PM CDT | Special Weather Statement | BMX | Barbour | 44 min |
| Aug 8, 8:10 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| Aug 9, 11:50 AM CDT | Special Weather Statement | BMX | Blount | 25 min |
| Aug 9, 12:09 PM CDT | Special Weather Statement | BMX | Blount | 36 min |
| Aug 9, 12:32 PM CDT | Special Weather Statement | BMX | Etowah | 28 min |
| Aug 9, 12:50 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 25 min |
| Aug 9, 1:02 PM CDT | Special Weather Statement | BMX | Bibb | 28 min |
| Aug 9, 1:12 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee | 33 min |
| Aug 9, 1:38 PM CDT | Special Weather Statement | BMX | Cherokee, Cleburne | 37 min |
| Aug 9, 2:14 PM CDT | Special Weather Statement | BMX | Bibb | 31 min |
| Aug 9, 2:29 PM CDT | Special Weather Statement | BMX | Randolph | 31 min |
| Aug 9, 2:41 PM CDT | Special Weather Statement | BMX | Bibb | 34 min |
| Aug 9, 2:56 PM CDT | Special Weather Statement | BMX | Chambers | 34 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.